Back to Browse Journals » Drug, Healthcare and Patient Safety » Volume 6

Topical steroid addiction in atopic dermatitis

Authors Fukaya M, Sato K, Sato M, Kimata H, Fujisawa S, Dozono H, Yoshizawa J, Minaguchi S

Received 11 June 2014

Accepted for publication 24 July 2014

Published 14 October 2014 Volume 2014:6 Pages 131—138

DOI https://doi.org/10.2147/DHPS.S69201

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 4

Editor who approved publication: Professor Shu-Feng Zhou

Video abstract

Views: 6430

Mototsugu Fukaya,1 Kenji Sato,2 Mitsuko Sato,3 Hajime Kimata,4 Shigeki Fujisawa,5 Haruhiko Dozono,6 Jun Yoshizawa,7 Satoko Minaguchi8

1Tsurumai Kouen Clinic, Nagoya, 2Department of Dermatology, Hannan Chuo Hospital, Osaka, 3Sato Pediatric Clinic, Osaka, 4Kimata Hajime Clinic, Osaka, 5Fujisawa Dermatology Clinic, Tokyo, 6Dozono Medical House, Kagoshima, 7Yoshizawa Dermatology Clinic, Yokohama, 8Department of Dermatology, Kounosu Kyousei Hospital, Saitama, Japan

Abstract: The American Academy of Dermatology published a new guideline regarding topical therapy in atopic dermatitis in May 2014. Although topical steroid addiction or red burning skin syndrome had been mentioned as possible side effects of topical steroids in a 2006 review article in the Journal of the American Academy of Dermatology, no statement was made regarding this illness in the new guidelines. This suggests that there are still controversies regarding this illness. Here, we describe the clinical features of topical steroid addiction or red burning skin syndrome, based on the treatment of many cases of the illness. Because there have been few articles in the medical literature regarding this illness, the description in this article will be of some benefit to better understand the illness and to spur discussion regarding topical steroid addiction or red burning skin syndrome.

Keywords: topical steroid addiction, atopic dermatitis, red burning skin syndrome, rebound, corticosteroid, eczema

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Other article by this author:

A prospective study of atopic dermatitis managed without topical corticosteroids for a 6-month period

Fukaya M, Sato K, Yamada T, Sato M, Fujisawa S, Minaguchi S, Kimata H, Dozono H

Clinical, Cosmetic and Investigational Dermatology 2016, 9:151-158

Published Date: 4 July 2016

Readers of this article also read:

Optic neuropathy associated with the use of over-the-counter sexual enhancement supplements

Karli SZ, Liao SD, Carey AR, Lam BL, Wester ST

Clinical Ophthalmology 2014, 8:2171-2175

Published Date: 29 October 2014

Survey of Japanese ophthalmic surgeons regarding perioperative disinfection and antibiotic prophylaxis in cataract surgery

Matsuura K, Mori T, Miyamoto T, Suto C, Saeki Y, Tanaka S, Kawamura H, Ohkubo S, Tanito M, Inoue Y

Clinical Ophthalmology 2014, 8:2013-2018

Published Date: 29 September 2014

Non-adherence to topical treatments for actinic keratosis

Shergill B, Zokaie S, Carr AJ

Patient Preference and Adherence 2014, 8:35-41

Published Date: 17 December 2013

Health claims database study of cyclosporine ophthalmic emulsion treatment patterns in dry eye patients

Stonecipher KG, Chia J, Onyenwenyi A, Villanueva L, Hollander DA

Therapeutics and Clinical Risk Management 2013, 9:409-415

Published Date: 25 October 2013

Post-steroid management of chronic vulvar itching with a topical formula containing natural anti-itching and anti-inflammatory actives

Di Pierro F, Di Maio E, Di Paola G, Felice R, Murina F

International Journal of Women's Health 2013, 5:187-191

Published Date: 19 April 2013

Erratum

Schuelert N, Russell FA, McDougall JJ

Orthopedic Research and Reviews 2011, 3:9-10

Published Date: 1 March 2011

Topical diclofenac in the treatment of osteoarthritis of the knee

Niklas Schuelert, Fiona A Russell, Jason J McDougall

Orthopedic Research and Reviews 2011, 3:1-8

Published Date: 6 February 2011